Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 18 , ISSUE 4 ( April, 2014 ) > List of Articles

CASE REPORT

Atypical manifestations of organophosphorus poisoning following subcutaneous injection of Dichlorvos with suicidal intention

Keywords : Central nervous system manifestations, respiratory arrest, subcutaneous dichlorvos

Citation Information : Atypical manifestations of organophosphorus poisoning following subcutaneous injection of Dichlorvos with suicidal intention. Indian J Crit Care Med 2014; 18 (4):244-246.

DOI: 10.4103/0972-5229.130578

License: CC BY-ND 3.0

Published Online: 01-04-2014

Copyright Statement:  Copyright © 2014; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Current case report describes a 37-year-old female patient who was admitted to the hospital following subcutaneous injection of Dichlorvos with an insulin syringe. The only peripheral cholinergic sign observed on admission was excessive salivation with bilateral pyramidal tract signs. Locally she had necrosis of skin and subcutaneous tissue with surrounding blisters. In the subsequent course of her illness, she developed respiratory arrest requiring ventilator support. She also had delayed extrapyramidal manifestations. Relevant literature is reviewed. Possibility of route-specific, delayed predominant central nervous system effect of Dichlorvos postulated.


PDF Share
  1. Güloglu C, Aldemir M, Orak M, Kara IH. Dichlorvos poisoning after intramuscular injection. Am J Emerg Med 2004;22:328-30.
  2. Yucel I, Demiraran Y, Alper M. Suicide attempt with injection of insecticide in both wrists. Orthopedics 2008;31:174.
  3. Jayawardane P, Senanayake N, Buckley NA, Dawson AH. Electrophysiological correlates of respiratory failure in acute organophosphate poisoning: Evidence for differential roles of muscarinic and nicotinic stimulation. Clin Toxicol (Phila) 2012;50:250-3.
  4. Wadia RS, Sadagopan C, Amin RB, Sardesai HV. Neurological manifestations of organophosphorous insecticide poisoning. J Neurol Neurosurg Psychiatry 1974;37:841-7.
  5. Senanayake N, Karalliedde L. Neurotoxic effects of organophosphorus insecticides. An intermediate syndrome. N Engl J Med 1987;316:761-3.
  6. Chen Y. Organophosphate-induced brain damage: Mechanisms, neuropsychiatric and neurological consequences, and potential therapeutic strategies. Neurotoxicology 2012;33:391-400.
  7. Hsieh BH, Deng JF, Ger J, Tsai WJ. Acetylcholinesterase inhibition and the extrapyramidal syndrome: A review of the neurotoxicity of organophosphate. Neurotoxicology 2001;22:423-7.
  8. Dube SN, Kumar P, Kumar D, Das Gupta S. Route-specific cardiorespiratory and neuromuscular changes following organophosphorous poisoning in rats. Arch Int Pharmacodyn Ther 1993;321:112-22.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.